Ask a doctor

Is Tanning Safe While Still Swollen from Juvederm?

I just had Juvederm injected into my lips yesterday. They are still extremely swollen, but I am icing and popping arnica montana.

I am traveling this weekend for a photo shoot. I am wondering if there's anything else at all that will help the swelling go down, and wondering if it's ok to go tanning today? It's been 24 hours.

Doctor Answers (3)

Juvederm and tanning

+1

It is never safe to go tanning since a tan is sun damage which can lead to brown spots, wrinkles, breakdown of collagen, pre-cancerous spots and skin cancer.  Having said that, the sun does not affect your Juvederm.  The swelling can last for a few days.  If you tend to develop hives, you can take an antihistamine (as long as you don't have any contraindications) which may help the swelling, and continue with intermittent icing.


Toronto Dermatologist
5.0 out of 5 stars 15 reviews

Juvederm in the Lips and Tanning

+1

Hi Utah Girl,

As cosmetic physicians we all preach that the best thing that you can do to keep yourself looking young is to avoid sun exposure, wear sun block, etc. As physicians we also must educate our patients that there is an increased risk of skin cancer with sun exposure.

That having been said, if you want a little "color" on your face from tanning before your photo shoot, that's your decision. Do it in moderation, do wear protection on your lips, and there should not be any problem with your recently injected Juvederm.

Pass the zinc oxide please.

Be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Tanning while swollen from Juvederm

+1

There are a couple of important reasons why you should not go tanning in general:

1. increased risk of skin cancer even decades later

2. sun-damaged skin and premature aging (wrinkles, sun-spots, blood vessels)

There are some really natural-appearing fake tanning agents containing dihydroxyacetone such as Jergens Natural Glow. The swelling from the Juvederm should resolve at 10-14 days. To answer your question though, there is no contraindication to tanning after filler injections.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.